Upper gastrointestinal bleeding remains a significant cause of mortality and morbidity among the renal transplant recipients. In this studied we reported the incidence and risk factors of bleeding in the first month after transplantation. We retrospectively reviewed and analyzed the records of patients who received renal transplantation, in between January 2001-July 2007. We only included those patients with Mycophenolate Mofetile (MMF) in their immunosuppressant regimen From a total number of 523 patients (F/M: 311/212, Age;7-58 ye), 27 patients (5.2 %) had upper gastrointestinal bleeding in the first month of transplantation. Among this 27 patients (M 13/F 14, age; 44 +/- 12) the most frequent endoscopic findings were; duodenal ulcer in 6 (22.2%), followed by erosive gastritis; 5 (18.5%) and bulbar erosion in 2 (7.4%). Gastric ulcer was seen only in one patient. Helicobacter pylori was positive in eight patients (30%).Acute rejection was recorded in 18 patients (67%) Active Cytomegalovirus infection (positive CMV IgM) was present in 7 of this 27 patient (25.9%). the percentage of above endoscopic findings in 88 (M 47/ F 41 age; 37 +/- 13 year) renal transplanted patients without GI bleeding (control group) were as the followings: duodenal ulcer in 2 (2.2%), erosive gastritis in 30 (33.7%), Bulbar erosion in 18 patients (20.2%). Helicobacter pylorus was positive in 44 (51.2%). Acute rejection had occurred in 16 (18%) and active Cytomegalovirus infection was present in 7 patient (25.9%). Acute rejection (P < 0.0001), pre-transplant duodenal ulcer (P = 0.0031), and active CMV infection (P = 0.0031) were strong risk factors for post-transplant upper gastrointestinal bleeding. We recommend that all renal transplant recipients with a recent history of duodenal ulcer, and in the circumstances of acute rejection and acute CMV infection should be closely monitored for a potential risk of gastrointestinal bleeding.
Volume : 6
Issue : 4
Pages : 131
Tabriz kidney transplantation center, Imam Reza hospital, Tabriz University of medical sciences, Tabriz, Iran.